Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Flagstaff, AZ

February 11, 2005Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 11, 2005, 8:00 PM MST for Gila County, Yavapai County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2005, 8:00 PM MST (03:00 UTC)
Expired
Feb 12, 2005, 2:00 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 120311 CCA
FFWFGZ
AZC007-025-120900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
800 PM MST FRI FEB 11 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...PRESCOTT VALLEY...PRESCOTT...CHINO
  VALLEY...CAMP VERDE...PAYSON

* UNTIL 200 AM MST 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASTLE HOT SPRINGS...YOUNG...YARNELL...WILHOIT...TONTO VILLAGE...
  STRAWBERRY...STAR VALLEY...RYE...ROCK SPRINGS...PINE...MAYER...
  JAKES CORNER...CROWN KING...CORDES JUNCTION...CONGRESS...BUMBLE
  BEE...BLACK CANYON CITY...AND BAGDAD.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO AGUA FRIA RIVER NEAR 
MAYER TO ROCK SPRINGS...BLACK CANYON CREEK FROM THE BRADSHAW 
MOUNTAINS TO THE CONFLUENCE WITH THE AGUA FRIA...HUMBUG CREEK... 
TONTO CREEK..BURRO CREEK...AND THE VERDE RIVER.

AT 800 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE RAIN CONTINUING TO FALL ACROSS PORTIONS OF GILA AND YAVAPAI 
COUNTIES. STREAM GAUGES SHOW WATER LEVELS RISING AND THE ADDITIONAL 
RAINFALL WILL RESULT IN FLASH FLOODING.

OF NOTE WAS THE AGUA FRIA NEAR ROCK SPRINGS. 8 PM GAUGE READINGS 
INDICATE THE WATER LEVEL WAS AT THE FLOOD STAGE OF 16.5 FEET. THE 
RIVER IS EXPECTED TO CREST AT 22 FEET EARLY SATURDAY MORNING. 

THE WATER LEVEL ON THE VERDE AT CLARKDALE IS EXPECTED TO RISE THROUGH 
THE NIGHT AND REACH FLOOD STAGE OF 12 FEET AROUND SUNRISE. 

LAW ENFORCEMENT OFFICIALS REPORTED SOME FLOODING IN AND AROUND THE 
PRESCOTT AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3379 11075 3419 11077 3512 11337 3402 11335
      3401 11272 3391 11232 3405 11215 3400 11144
      3381 11113

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 4:15 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 11, 4:15 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
415 PM MST FRI FEB 11 2005

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO BRING HEAVY RAIN
WITH SNOW AT THE HIGHEST ELEVATIONS TONIGHT. THE AREA OF HEAVIEST
PRECIPITATION IS NOW INTO YAVAPAI COUNTY AND WILL CONTINUE TO MOVE
NORTHEASTWARD OVERNIGHT.  THE HEAVIEST RAINS WILL CONTINUE THROUGH
TONIGHT...BECOME MORE SHOWERY ON SATURDAY...AND TAPER OFF SATURDAY
NIGHT. SNOW LEVELS WILL DROP BELOW 7000 FEET IN SOME AREAS BY
SATURDAY MORNING...BUT SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT
ONLY THE HIGHEST ELEVATIONS. WEATHER CONDITIONS WILL IMPROVE FOR
SUNDAY AND EARLY NEXT WEEK.

&&

.DISCUSSION...HEAVIEST PRECIP NOW INTO YAVAPAI COUNTY AND MOVING
INTO COCONINO COUNTY. FLASH FLOOD WARNING HAS NOW BEEN EXTENDED TO
MOST OF YAVAPAI COUNTY AS WELL AS NORTHWESTERN GILA COUNTY. DYNAMICS
ASSOCIATED WITH VORTICITY ADVECTION NEAR UPPER LEVEL LOW CENTER AND
DECREASING STABILITY ARE RESPONSIBLE FOR THE ENHANCED AREA OF PRECIP
IN YAVAPAI AND WILL CONTINUE TO SWING NORTHEASTWARD ACROSS STATE
OVERNIGHT. VORT CENTER WILL ALSO BRING ENHANCED OROGRAPHIC UPLIFT
WITH UPSLOPE FLOWS INTO 30-40 KT RANGE AS WELL. ALTHOUGH MODEL PROGS
SHOW THE TROUGH WEAKENING...ENOUGH LIFT WILL REMAIN FOR MODERATE TO
HEAVY PRECIP OVER ALL PARTS OF CWA BEFORE IT EXITS SATURDAY NIGHT.
HOWEVER...SO FAR FLASH FLOOD WATCH WILL ONLY BE EXTENDED INTO ZONES
12-13 (COCONINO/NAVAJO LCR ZONES) THIS EVENING. EXPECT THE HEAVIEST
RAINS TO OCCUR ALONG AND SOUTHWEST OF THE RIM OVERNIGHT.

RIDGING WILL BUILD IN FOR SUN-TUES FOR IMPROVING WEATHER CONDITIONS.
DURING THE LATTER HALF OF THE WEAK...A TROUGH WILL DEEPEN OFF THE CA
COAST BRINGING MORE UNSETTLED WEATHER.

ONTON
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
SATURDAY EVENING ZONES 004>008-12-13-015>018-037-038.

&&
Hazardous weather outlook, Feb 11, 7:15 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 AM MST FRI FEB 11 2005

AZZ004>018-037>040-121400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
715 AM MST FRI FEB 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A PACIFIC STORM SYSTEM WILL AFFECT ARIZONA TODAY THROUGH SATURDAY
AFTERNOON...BRINGING WIDESPREAD HEAVY RAIN TO THE AREA. THE HEAVIEST
RAINFALL IS EXPECTED THIS AFTERNOON AND OVERNIGHT. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR PORTIONS OF
COCONINO...YAVAPAI...NORTHERN GILA...SOUTHERN NAVAJO...AND APACHE
COUNTIES...FOR MORE DETAILS SEE (PHXFFAFGZ).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PACIFIC STORM SYSTEM WILL CONTINUE TO EFFECT NORTHERN ARIZONA
WITH WIDESPREAD RAINFALL THROUGH MOST OF THE DAY ON SATURDAY. THE
STORM WILL BEGIN TO EXIT THE STATE SATURDAY NIGHT WITH RAIN ENDING BY
SUNDAY MORNING. THE FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH
SATURDAY AFTERNOON...FOR MORE DETAILS SEE (PHXFFAFGZ).

ANOTHER STORM SYSTEM WILL BRING MORE WET WEATHER TO NORTHERN ARIZONA
BY THE SECOND HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 2:00 AM MSTFlash Flood WarningFGZGila, Yavapai6 hr
Feb 12, 8:00 AM MSTFlash Flood WarningFGZGila6 hr
Feb 12, 10:40 AM MSTFlash Flood WarningFGZCoconino, Gila, Navajo5 hr
Feb 12, 11:40 AM MSTFlash Flood WarningFGZApache, Navajo6 hr
Feb 12, 4:00 PM MSTFlash Flood WarningFGZCoconino, Gila, Navajo4 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.